Ask a doctor

What Can Be Done About Cortisone Induced Atrophy and Discoloration?

I received a cortisone injection for a cystic pimple on my chin four days ago. I have noticed a slight indentation and discoloration where the cortisone was injected. Is it possible for atrophy to occur this fast? Is the discoloration due to the cortisone or is it possible that it is from post-inflammatory hyperpigmentation? I thought that cortisone caused lightening of the skin not a reddish brownish stain. Is there anything that can be done to correct this? This cystic pimple was extremely painful and swollen prior to the injection I had to it for about 3 days.

Doctor Answers (1)

Steroid and side effects of atrophy and pigmentation

+1

This is most likely due to the anitinflammatory effects and involution of the cystic portion of the acne cyst with subsequent hyperemia due to the inflammation. You are correct, the atrophy and hypopigmentation typically take about 3 weeks to occur following injection. The redness will likely subside in 3 weeks.

Web reference: http://www.bodysculptor.com/

Chicago Plastic Surgeon
5.0 out of 5 stars 39 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...